Birth control pills can sometimes cause abnormal vaginal bleeding or ‘spotting.’ Spotting is bleeding that is lighter than a period, and happens when you’re not expecting your period. The birth control methods that can lead to spotting are usually the ones that contain very little or no estrogen. Estrogen-free, progestin-only methods include progestin-only birth control pills (sometimes called mini-pills or POPs), the birth control shot, the birth control implant, and the hormonal IUD (Mirena).
Estrogen helps to stabilize the lining of the uterus (the endometrium). When there isn’t as much estrogen around, the endometrium can shed a little bit at a time, causing spotting. Spotting is more likely to happen if you have just started using a particular birth control method, while your body is adjusting. Try to ride it out for three months before stopping or switching methods.
Forgetting to take a birth control pill can also cause spotting, and you may also experience irregular bleeding if you have skipped periods by skipping the placebo week in your birth control pack, or are an taking extended cycle birth control pill like Seasonique.
Options for Stopping Spotting
- Switch methods: If you’re on the pill, you can try a different brand with a higher dose of estrogen.
- Take estrogen: If you’re on progestin-only birth control, taking low-dose estrogen pills for a few days can help. Talk to a healthcare provider for guidance.
Other Reasons for Spotting
Spotting while on birth control is usually nothing to worry about, but in some cases it can be a sign of a medical condition. Here are three things, aside from birth control that can lead to spotting:
- Infection: If spotting occurs with other symptoms, like abdominal pain or with changes in vaginal discharge, you should check with your doctor.
- Pregnancy: If you’re using the implant or hormonal IUD it is unlikely that you are pregnant. If you’re on the pill and missed one, or use the shot and were late for the next shot, you should take a pregnancy test. Pregnancy sometimes causes spotting.
- Stress: Stress can cause an increase in cortisol, a hormone that interferes with the release of estrogen and progesterone, which can disrupt the menstrual cycle and lead to spotting.
Considering switching birth control methods? The Nurx medical team can help you find the right one for your body. Just request a birth control prescription now.
More posts that might be helpful:
This blog provides information about telemedicine, health and related subjects. The blog content and any linked materials herein are not intended to be, and should not be construed as a substitute for, medical or healthcare advice, diagnosis or treatment. Any reader or person with a medical concern should consult with an appropriately-licensed physician or other healthcare provider. This blog is provided purely for informational purposes. The views expressed herein are not sponsored by and do not represent the opinions of Nurx™.